Topamax (topiramate, TPM) is far more effective than Onfi (clobazam, CLB) when combined with two other medications in reducing the number of seizures in an infant with Dravet syndrome, a Japanese case study shows.
The study, “Marked efficacy of combined three-drug therapy (Sodium Valproate, Topiramate and Stiripentol) in a patient with Dravet syndrome,” appeared in the Journal of Clinical Pharmacy and Therapeutics.
At present, a three-medication regimen that includes Onfi along with Depakote (sodium valproate, VPA) and Diacomit (stiripentol, STP) is recommended worldwide.
Researchers at Japan’s Tokushima Bunri University reported the case of a baby girl with Dravet who had her first seizure at the age of 13 months. Doctors began treating her with Depakote and added Keppra (levetiracetam) when she was 22 months old. But it didn’t stop the seizures, so they replaced Keppra with Topamax.
The girl had frequent epileptic seizures including myoclonic seizures — characterized by jerks in a muscle or in a group of muscles — and tonic-clonic seizures, in which a patient loses consciousness and falls to the floor. These are induced by increases in body temperature during fever or bathing.
Shortly after her third birthday, the girl was diagnosed with Dravet using a test that detected a mutation in the SCN1A gene.
As a result, doctors added Onfi, but she began suffering adverse reaction such as drowsiness and excessive fluids in the airway. Onfi treatment was stopped, but then dotors introduced Diacomit (stiripentol, STP) into the mix that also included Topamax and Depakote.
The girl had 37 seizures between her first seizure around her first birthday and the beginning of treatment with Diacomit. She had some seizures in the first month of treatment, then none for the next 43 weeks. After that, seizures occurred roughly once every three months. Yet the seizures were less severe and didn’t require doctors to inject drugs such as dimazolam or diazepam to suppress them; nor were they usually provoked by fever.
The baby suffered drowsiness and dizziness right after being put on Diacomit, but this effect subsided. The authors suggest that Topamax can replace Onfi as a treatment for Dravet in case of adverse reactions, or when there is no response to the anti-epileptic drug (AED).
“This drug combination seems to have high safety and tolerability if each of the AEDs is used at a low starting dose,” researchers wrote. “We present a case of DS, in which treatment with CLB could not be continued because of the appearance of adverse reactions to it. Replacement with topiramate (TPM) proved to be markedly effective.”
They added: “Although the present case alone does not justify use of VPA, TPM and STP therapy as a standard regimen for DS, it suggests that the triple therapy is a promising combination for cases showing unacceptable adverse effects or lack of response to CLB.”
The authors attribute the combo’s success to Diacomit’s ability to enhance the effect of Topamax, and also to the type of mutation — known as a mosaic mutation — seen in this particular patient.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?